BACKGROUND: Microcatheter-guided intra-arterial (IA) papaverine infusion in conjunction with balloon angioplasty is an available therapy for patients with symptomatic vasospasm after subarachnoid hemorrhage (SAH) that is refractory to hypertensive, hypervolemic therapy. However, side effects and complications have been reported in association with its use. CASE DESCRIPTION: We report on a patient who developed symptomatic vasospasm after subarachnoid hemorrhage due to rupture of a left terminal internal carotid artery (ICA) saccular aneurysm. Seven days after the hemorrhage and 4 days after surgical clipping, the patient developed aphasia and right hemiparesis due to vasospasm, which was refractory to maximal medical treatment with volume and blood pressure elevation. Cerebral angiography identified severe narrowing of distal ICA and proximal middle cerebral artery segments bilaterally. These findings partially resolved after balloon angioplasty. However, after 300 mg of IA papaverine, the patient developed generalized convulsions. This occurred despite therapeutic serum levels of phenytoin. Twenty-four hours later, after brief neurologic improvement, recurrent neurologic deficits prompted repeat papaverine administration. Seizures again occurred after the administration of 240 mg of IA papaverine and prevented administration of the full dose. The patient did not develop further seizures and her neurologic deficits continue to resolve. CONCLUSIONS: IA papaverine-induced seizures are infrequently reported. This potential complication should be considered when papaverine administration is entertained in the treatment of anterior circulation refractory symptomatic vasospasm after SAH.
Bibliographical noteFunding Information:
Dr. Carhuapoma is supported partly by the David A. Dana Research Prize in Neurosciences Critical Care, Johns Hopkins University School of Medicine, and by the Daland Fellowship for Clinical Research Award from the American Philosophical Society.
- Subarachnoid hemorrhage